• Users Online: 461
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTERS TO EDITOR
Year : 2016  |  Volume : 2  |  Issue : 1  |  Page : 41-42

Fixed drug eruption, a rare side effect of fluconazole


Department of Dermatology, Venereology and Leprosy, Grant Government Medical College, Mumbai, Maharashtra, India

Date of Web Publication15-Jun-2016

Correspondence Address:
Manjeet Naresh Ramteke
Skin OPD No. 19, First Floor, OPD Building, G. T. Hospital, Dhobi Talao, L. T. Marg, Mumbai - 400 001, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2455-3972.184090

Rights and Permissions

How to cite this article:
Ramteke MN, Bhide AA. Fixed drug eruption, a rare side effect of fluconazole. Indian J Drugs Dermatol 2016;2:41-2

How to cite this URL:
Ramteke MN, Bhide AA. Fixed drug eruption, a rare side effect of fluconazole. Indian J Drugs Dermatol [serial online] 2016 [cited 2020 Sep 18];2:41-2. Available from: http://www.ijdd.in/text.asp?2016/2/1/41/184090



Sir,

Fixed drug eruptions (FDEs) are defined as recurrent lesions occurring at the same skin or mucosal sites following repeated intake of the causative agent.[1] FDEs account for about 11%–30% of all adverse drug reactions.[2] The onset of FDE after the drug exposure may vary extensively. Early eruptions were documented after 30 min of drug intake.[3] Antibacterial drugs, nonsteroidal anti-inflammatory drugs, barbiturates and other tranquillizers, phenolphthalein and related compounds are commonly implicated agents. However, oral antifungal agents are rarely associated with FDE.[4] Here, we are reporting a case of 45-year-old female who had FDE due to fluconazole.

A 45-year-old female, otherwise healthy came with complaints of fluid-filled lesions over her upper lip and fingers associated with burning and itching for 1 day. She gave a history of ingestion of a single dose of oral fluconazole (300 mg) for finger nail onychomycosis which was prescribed to her by a dermatologist. The patient had no previous history of any medical conditions, such as allergy or atopic dermatitis or any other medication except for fluconazole. There was no history of similar eruption. Cutaneous examination revealed a well-defined oval, erythematous, bright red patch measuring about 1–1.5 cm with erythematous halo over the upper lip [Figure 1] and over the left middle finger. He also had similar lesion over the lateral aspect of the left little finger which was bullous [Figure 2]. The patient was not willing for skin biopsy. Thus, based on history and examination, a diagnosis of FDE to fluconazole was made. The patient was told to stop the offending agent and was started on oral antihistamine and topical steroid with complete recovery in 5 days. Fluconazole was thought to be the causative agent for FDE in this patient based on clinical criteria. Naranjo algorithm for causality assessment revealed a score of 6 indicating “probable” causal association.
Figure 1: Well-defined oval, erythematous, bright red patch measuring about 1-1.5 cm with erythematous halo over upper lip.

Click here to view
Figure 2: Bullous lesion of fixed drug eruption over the left little finger.

Click here to view


FDEs are common types of drug eruptions, usually ranking on the second or third place among all cutaneous drug-induced side effects.[3] It is considered a form of delayed type hypersensitivity, mediated by CD8+ T-cells.[5] The most common sites are the genitalia in males and the extremities in females. Lesions can also be seen on the perianal, periorbital, and truncal regions. The lesions may be solitary or multiple. They may be bullous, pigmented, or nonpigmented.[6] Fluconazole is one of the most common drugs used in dermatology practice. It is a triazole antifungal medication. Commonly observed adverse effects due to fluconazole include nausea, vomiting, and elevated liver enzymes. Hypersensitivity reactions include anaphylactic reactions, angioedema and facial edema, pruritus, urticaria, erythematous or maculopapular rash, and exfoliative skin reactions including Stevens Johnson syndrome and toxic epidermal necrolysis.[7] Fluconazole-induced FDE is reported rarely, with only 25 published cases till date.

This case is reported for its rarity and also illustrates the importance of taking a comprehensive history of medication use when examining cutaneous adverse reactions. FDE is one of the rare side effects of fluconazole and may be misdiagnosed and mistreated since many medical practitioners are unaware of this uncommon side effect. Thus, it should be reported in the list of adverse effects of fluconazole and should be prescribed carefully.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Rahman MH. Fixed drug eruption in Bangladeshi population: Confirmed by provocative test. Int J Dermatol 2014;53:255-8.  Back to cited text no. 1
    
2.
Beecker J, Colantonio S. Fixed drug eruption due to fluconazole. CMAJ 2012;184:675.  Back to cited text no. 2
    
3.
Benedix F, Schilling M, Schaller M, Röcken M, Biedermann T. A young woman with recurrent vesicles on the lower lip: Fixed drug eruption mimicking herpes simplex. Acta Derm Venereol 2008;88:491-4.  Back to cited text no. 3
    
4.
Nakai N, Katoh N. Fixed drug eruption caused by fluconazole: A case report and mini-review of the literature. Allergol Int 2013;62:139-41.  Back to cited text no. 4
[PUBMED]    
5.
Gaiser A, Sabatino B. Fluconazole-induced fixed drug eruption. J Clin Aesthet Dermatol 2013;6:44-5.  Back to cited text no. 5
    
6.
Pai VV, Bhandari P, Kikkeri NN, Athanikar SB, Sori T. Fixed drug eruption to fluconazole: A case report and review of literature. Indian J Pharmacol 2012;44:643-5.  Back to cited text no. 6
[PUBMED]  Medknow Journal  
7.
Mahendra A, Gupta S, Gupta S, Sood S, Kumar P. Oral fixed drug eruption due to fluconazole. Indian J Dermatol Venereol Leprol 2006;72:391.  Back to cited text no. 7
[PUBMED]  Medknow Journal  


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed2270    
    Printed26    
    Emailed0    
    PDF Downloaded88    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]